Alert archive / Montana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 18, 2020, 7:12 PM MDT for Cascade County, Lewis and Clark County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2020, 7:12 PM MDT (01:12 UTC)
- Expired
- May 18, 2020, 7:45 PM MDT
- In force
- 33 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 49 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1512 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
949
WUUS55 KTFX 190112
SVRTFX
MTC013-049-190145-
/O.NEW.KTFX.SV.W.0002.200519T0112Z-200519T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
712 PM MDT Mon May 18 2020
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Central Lewis and Clark County in west central Montana...
West central Cascade County in central Montana...
* Until 745 PM MDT.
* At 711 PM MDT, a severe thunderstorm was located 17 miles southeast
of Augusta, or 21 miles west of Cascade, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bowmans Corner and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4751 11201 4751 11198 4750 11193 4752 11192
4727 11176 4718 11226 4731 11240
TIME...MOT...LOC 0111Z 241DEG 34KT 4729 11216
HAIL...0.75IN
WIND...60MPH
$$
CMCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:26 PM MDT, 46 minutes earlier.
Area forecast discussion, May 18, 6:26 PM MDT, 46 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 626 PM MDT Mon May 18 2020 ...Aviation Update... .SYNOPSIS... A rather unsettled and stormy weather pattern will over the region this week. Expect periods of rain and thunderstorms, with some storms containing brief heavy rain, gusty winds and hail. Afternoon temperatures will be several degrees above normal through Tuesday, but gradually cool to below normal by mid week. && .DISCUSSION... Tonight through Tuesday...Upper level trough with embedded closed low centered off the northern CA coast as of this afternoon gradually pushes east into the Great Basin Tuesday. Next in a series of disturbances rotating around the upper low will lift north through western MT later this evening, and expect showers and storms to develop over the next few hrs across central and SW MT in the increasingly unstable environment and track north through central and north central MT late this afternoon and evening. A few organized strong to severe cells still appears likely through this evening thanks to moderate instability and strong shear with strong winds being the primary threat but also localized heavy rain and at least some potential for marginally severe hail. We start Tuesday in a similar situation however upper level jet support and axis of greatest instability will have shifted a bit further east. A greater degree of instability and a more favorable diffluent flow aloft will support a more widespread coverage of thunderstorms with focus for severe thunderstorm potential looking especially favorable across eastern portions of north-central MT Tuesday afternoon and evening. Hoenisch Wednesday through Thursday...The main upper level low will start to exit into eastern MT by Wednesday. The main difference from models is how fast does it exit the region. Some models linger the low over eastern MT, resulting in rain back over our region, with other models quickly move it off to the northeast, resulting in drier conditions over our region. Overall the blend of the NBM has the best handle, resulting in some rain over the Rocky Mountain Front and thunderstorms further east/south. At this time though, confidence is a bit lower in the forecast for Wed into Thursday, with some areas possibly being bit drier than currently forecasted. Overall, below normal temperatures look on track. Friday through Monday...An upper level trof will be over the region on Friday, but how this upper level trof exits the region varies from model to model. Thus confidence is low at this time in terms of precipitation for next weekend and into the Memorial Day holiday. Some models are rather wet, while some are dry. Thus the NBM blend with low pops seems to have a handle on the trend. Afternoon temperatures will likely slowly rise towards normal readings by late in the weekend. Brusda && .AVIATION... Updated 626 PM MDT Mon May 18 2020 (19/00Z TAF Period) Showers and thunderstorms continue through the area from SSW to NNE, this evening. Some of these thunderstorms may become severe with winds that may gusty to 50KTS. Additionally, there is a potential for some of these storms to produce hail. Lingering showers will continue even after thunderstorm activity ends. Expect periods of MVFR conditons, as well as mountain obscuration. Hazard forecast valid times range from 19/00Z to 19/11Z. During this time, upper level icing is forecast. Low level winds shear is forecast for KWYS. Expect the associated turbulence. Outside of thunderstorm, some breezy winds up to 25KTS from KGTF to Southwest Montana will impact light aircraft near mountains and in passes. For detailed information on icing and turbulence and more, please go to: aviationweather.gov/icing aviationweather.gov/turbulence - Fogleman NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .HYDROLOGY... Periods of rain, heavy at times, will affect portions of Central and North Central MT for the next several days. The rainfall will be convective at times, resulting in some areas receiving heavy rainfall and locations just a few miles away receiving much less precipitation. Overall, the Rocky Mountain Front continues to favor the highest precipitation amounts. Thus a marginal risk for flash flooding is possible in that area today, which will expand a bit for Tue/Wed out over the northern Plains. No flood watches will be issued with the 4 AM morning package, but it is possible later today or tomorrow, that an areal/river flood watch might be needed for portions of the region. It is possible that because of the breaks in the periods of precipitation, that any flooding issues that develop over the next few days might not be widespread/severe enough for an areal flood warning, but a flood advisory might be able to handle the situation. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 48 70 49 67 / 70 70 90 70 CTB 47 64 46 63 / 80 60 90 80 HLN 47 73 48 68 / 60 80 90 80 BZN 45 76 44 67 / 30 60 70 70 WYS 38 68 34 55 / 20 50 40 70 DLN 43 69 42 61 / 40 50 70 80 HVR 51 78 52 74 / 70 30 80 70 LWT 47 72 48 68 / 30 70 70 70 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, May 18, 6:31 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Great Falls MT
631 PM MDT Mon May 18 2020
MTZ014-048-190115-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
631 PM MDT Mon May 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 715 PM MDT...
At 630 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles northeast of Ovando to near Lincoln.
Movement was northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lincoln, Nilan Reservoir and Bean Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4755 11256 4737 11222 4704 11212 4691 11261
4702 11281 4717 11279 4718 11288
TIME...MOT...LOC 0030Z 223DEG 32KT 4718 11279 4708 11262 4695 11257
CMCSpecial weather statement, May 18, 6:34 PM MDT, 38 minutes before
Special Weather Statement National Weather Service Great Falls MT 634 PM MDT Mon May 18 2020 MTZ051-190100- Fergus- 634 PM MDT Mon May 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL FERGUS COUNTIES... At 634 PM MDT, a strong thunderstorm was located 13 miles northwest of Lewistown, moving northeast at 25 mph. Winds in excess of 40 mph, half inch hail, and brief heavy rain are possible with this storm. Locations impacted include... Danvers, Hilger and Christina. This includes Highway 191 between mile markers 12 and 17. If outdoors, consider seeking shelter inside a building. LAT...LON 4708 10961 4720 10981 4750 10951 4732 10921 TIME...MOT...LOC 0034Z 221DEG 22KT 4721 10963 SC
Special weather statement, May 18, 6:36 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Great Falls MT 636 PM MDT Mon May 18 2020 MTZ013-190100- Chouteau- 636 PM MDT Mon May 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHOUTEAU COUNTY... At 636 PM MDT, a strong thunderstorm was located near Geraldine, or 19 miles southeast of Fort Benton, moving north at 40 mph. Winds in excess of 30 mph, pea size hail, and brief heavy rain are possible with this storm. Locations impacted include... Geraldine and Virgelle. If outdoors, consider seeking shelter inside a building. LAT...LON 4757 11019 4759 11045 4805 11044 4802 11004 TIME...MOT...LOC 0036Z 186DEG 35KT 4766 11031 SC
Special weather statement, May 18, 6:48 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Great Falls MT 648 PM MDT Mon May 18 2020 MTZ012-050-054-190115- Cascade-Judith Basin-Meagher- 648 PM MDT Mon May 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEAGHER... SOUTHWESTERN JUDITH BASIN AND SOUTHEASTERN CASCADE COUNTIES... At 648 PM MDT, a strong thunderstorm was located 20 miles northeast of White Sulphur Springs, moving north at 20 mph. Winds in excess of 40 mph, half inch hail, and brief heavy rain are possible with this storm. Locations impacted include... Neihart. This includes Highway 89 between mile markers 17 and 48. If outdoors, consider seeking shelter inside a building. LAT...LON 4672 11059 4674 11085 4708 11085 4704 11046 TIME...MOT...LOC 0048Z 187DEG 20KT 4681 11071 SC
Special weather statement, May 18, 6:54 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Great Falls MT 654 PM MDT Mon May 18 2020 MTZ050-051-190130- Fergus-Judith Basin- 654 PM MDT Mon May 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES... At 654 PM MDT, a strong thunderstorm was located 7 miles northeast of Hobson, or 15 miles west of Lewistown, moving northeast at 25 mph. Winds in excess of 40 mph, half inch hail, and brief heavy rain are possible with this storm. Locations impacted include... Moore and Danvers. This includes the following highways... Highway 200 between mile markers 65 and 68. Highway 191 between mile markers 9 and 12. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4696 10971 4707 10992 4738 10968 4722 10936 TIME...MOT...LOC 0054Z 216DEG 21KT 4708 10976 SC
Special weather statement, May 18, 7:02 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Great Falls MT 702 PM MDT Mon May 18 2020 MTZ051-190145- Fergus- 702 PM MDT Mon May 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FERGUS COUNTY... At 701 PM MDT, a strong thunderstorm was located 17 miles north of Lewistown, moving northeast at 20 mph. Winds in excess of 40 mph, half inch hail, and brief heavy rain are possible with this storm. Locations impacted include... Suffolk, Hilger and Christina. This includes Highway 191 between mile markers 13 and 16. If outdoors, consider seeking shelter inside a building. LAT...LON 4719 10947 4732 10965 4760 10932 4741 10905 TIME...MOT...LOC 0101Z 225DEG 17KT 4731 10949 SC
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:11 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 49 min |
| May 18, 6:31 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 44 min |
| May 18, 6:34 PM MDT | Special Weather Statement | TFX | Fergus | 26 min |
| May 18, 6:36 PM MDT | Special Weather Statement | TFX | Chouteau | 24 min |
| May 18, 6:48 PM MDT | Special Weather Statement | TFX | Judith Basin | 27 min |
| May 18, 6:50 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 25 min |
| May 18, 6:54 PM MDT | Special Weather Statement | TFX | Fergus | 36 min |
| May 18, 7:02 PM MDT | Special Weather Statement | TFX | Fergus | 43 min |
| May 18, 7:22 PM MDT | Special Weather Statement | TFX | Teton | 38 min |
| May 18, 7:29 PM MDT | Special Weather Statement | TFX | Fergus | 31 min |
| May 18, 7:37 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark, Teton | 23 min |
| May 18, 7:53 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Teton | 26 min |
| May 18, 8:02 PM MDT | Special Weather Statement | TFX | Teton | 28 min |
| May 18, 8:16 PM MDT | Special Weather Statement | TFX | 29 min | |
| May 18, 8:18 PM MDT | Special Weather Statement | TFX | Judith Basin | 27 min |
| May 18, 8:34 PM MDT | Special Weather Statement | TFX | 41 min | |
| May 18, 8:46 PM MDT | Special Weather Statement | TFX | Fergus | 29 min |
| May 18, 8:47 PM MDT | Special Weather Statement | TFX | Chouteau | 43 min |
| May 18, 9:03 PM MDT | Special Weather Statement | TFX | Cascade | 27 min |
| May 18, 9:27 PM MDT | Special Weather Statement | TFX | 48 min | |
| May 18, 9:37 PM MDT | Special Weather Statement | TFX | Hill | 38 min |
| May 18, 10:16 PM MDT | Special Weather Statement | TFX | Meagher | 29 min |
| May 18, 10:22 PM MDT | Special Weather Statement | TFX | Cascade | 38 min |
| May 18, 10:37 PM MDT | Special Weather Statement | TFX | Beaverhead, Gallatin, Madison | 38 min |
| May 18, 10:45 PM MDT | Special Weather Statement | TFX | Judith Basin | 45 min |
| May 18, 11:19 PM MDT | Special Weather Statement | TFX | Deer Lodge | 26 min |
| May 18, 11:29 PM MDT | Special Weather Statement | TFX | Judith Basin | 46 min |
| May 18, 11:44 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 46 min |
| May 19, 12:38 AM MDT | Special Weather Statement | TFX | Blaine | 37 min |
| May 19, 1:57 PM MDT | Special Weather Statement | TFX | Ravalli | 18 min |
| May 19, 2:31 PM MDT | Special Weather Statement | TFX | Broadwater | 29 min |
| May 19, 2:50 PM MDT | Special Weather Statement | TFX | Silver Bow | 40 min |
| May 19, 2:58 PM MDT | Special Weather Statement | TFX | Meagher | 47 min |
| May 19, 3:57 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 33 min |
| May 19, 4:06 PM MDT | Special Weather Statement | TFX | Judith Basin | 24 min |
| May 19, 4:28 PM MDT | Special Weather Statement | TFX | Judith Basin | 47 min |
| May 19, 4:39 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 36 min |
| May 19, 4:41 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| May 19, 5:15 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 30 min |
| May 19, 5:21 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 24 min |
| May 19, 5:57 PM MDT | Special Weather Statement | TFX | Fergus | 33 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.